Geometric and Functional Analysis

, Volume 26, Issue 5, pp 1297–1358 | Cite as

Lagrangian isotopy of tori in \({S^2\times S^2}\) and \({{\mathbb{C}}P^2}\)

  • Georgios Dimitroglou Rizell
  • Elizabeth Goodman
  • Alexander Ivrii


We show that, up to Lagrangian isotopy, there is a unique Lagrangian torus inside each of the following uniruled symplectic four-manifolds: the symplectic vector space \({{\mathbb{R}}^4}\), the projective plane \({{\mathbb{C}}P^2}\), and the monotone \({S^2 \times S^2}\). The result is proven by studying pseudoholomorphic foliations while performing the splitting construction from symplectic field theory along the Lagrangian torus. A number of other related results are also shown. Notably, the nearby Lagrangian conjecture is established for \({T^*{\mathbb{T}}^2}\), i.e. it is shown that every closed exact Lagrangian submanifold in this cotangent bundle is Hamiltonian isotopic to the zero-section.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. A12.
    Abouzaid M.: Nearby Lagrangians with vanishing Maslov class are homotopy equivalent. Inventiones Mathematicae 189(2), 251–313 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. A86.
    V. I. Arnol’d. The first steps of symplectic topology. Uspekhi Mat. Nauk, (6(252))41 (1986), 3–18, 229.Google Scholar
  3. ALP94.
    M. Audin, F. Lalonde, and L. Polterovich. Symplectic rigidity: Lagrangian submanifolds. In: Holomorphic curves in symplectic geometry, volume 117 of Progr. Math.. Birkhäuser, Basel (1994), pp. 271–321.Google Scholar
  4. AGM01.
    Auroux D., Gayet D., Mohsen J.: Symplectic hypersurfaces in the complement of an isotropic submanifold. Mathematische Annalen 321(4), 739–754 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. B03.
    F. Bourgeois. A Morse-Bott approach to contact homology. In Symplectic and contact topology: interactions and perspectives (Toronto, ON/Montreal, QC, 2001), volume 35 of Fields Inst. Commun.. Amer. Math. Soc., Providence (2003), pp. 55–77.Google Scholar
  6. BEHWZ03.
    Bourgeois F., Eliashberg Y., Hofer H., Wysocki K., Zehnder E.: Compactness results in symplectic field theory. Geometry and Topology 7(2), 799–888 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. C96.
    Chekanov Y.: Lagrangian tori in a symplectic vector space and global symplectomorphisms. Mathematische Zeitschrift 223(4), 547–559 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  8. CS10.
    Chekanov Y., Schlenk F.: Notes on monotone Lagrangian twist tori. Electron. Res. Announc. Math. Sci. 17, 104–121 (2010)MathSciNetzbMATHGoogle Scholar
  9. CF09.
    Cieliebak K., Frauenfelder U. A.: A Floer homology for exact contact embeddings. Pacific Journal of Mathematics 239(2), 251–316 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. CM14.
    K. Cieliebak and K. Mohnke. Punctured holomorphic curves and Lagrangian embeddings. Preprint (2014), available at
  11. CM05.
    K. Cieliebak and K. Mohnke. Compactness for punctured holomorphic curves. Journal of Symplectic Geometry, (4)3 (2005), 589–654. Conference on Symplectic Topology.Google Scholar
  12. CM07.
    Cieliebak K., Mohnke K.: Symplectic hypersurfaces and transversality in Gromov-Witten theory. Journal of Symplectic Geometry 5(3), 281–356 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. CS15.
    K. Cieliebak and M. Schwingenheuer. Hamiltonian unknottedness of certain monotone Lagrangian tori in \({S^2\times S^2}\). Preprint (2015), available at (2015).
  14. DE14.
    Rizell G. Dimitroglou, Evans J. D.: Unlinking and unknottedness of monotone Lagrangian submanifolds. Geometry and Topology 18(2), 997–1034 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. EP96.
    Eliashberg Y., Polterovich L.: Local Lagrangian 2-knots are trivial. Annals of Mathematics (2) 144(1), 61–76 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  16. EGH00.
    Y. Eliashberg, A. Givental, and H. Hofer. Introduction to symplectic field theory. Geometric and Functional Analysis, Special Volume, Part II (2000), 500–673.Google Scholar
  17. EP93.
    Ya. Eliashberg and L. Polterovich. Unknottedness of Lagrangian surfaces in symplectic 4-manifolds. International Mathematics Research Notices, (11) (1993), 295–301.Google Scholar
  18. EP09.
    Entov M., Polterovich L.: Rigid subsets of symplectic manifolds. Compositio Mathematica 145(3), 773–826 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. FOO12.
    K. Fukaya, Y. Oh, H. Ohta, and K. Ono. Toric degeneration and nondisplaceable Lagrangian tori in \({S^2\times S^2}\). International Mathematics Research Notices IMRN, (13) (2012), 2942–2993.Google Scholar
  20. FSS08.
    Fukaya K., Seidel P., Smith I.: Exact Lagrangian submanifolds in simply-connected cotangent bundles. Inventiones Mathematicae 172(1), 1–27 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. FSS09.
    K. Fukaya, P. Seidel, and I. Smith. The symplectic geometry of cotangent bundles from a categorical viewpoint. In: Homological mirror symmetry, volume 757 of Lecture Notes in Phys. Springer, Berlin (2009), pp. 1–26.Google Scholar
  22. G13.
    Gadbled A.: On exotic monotone Lagrangian tori in \({{\mathbb{CP}}^2}\) and \({{\mathbb{S}}^2\times{\mathbb{S}}^2}\). Journal of Symplectic Geometry 11(3), 343–361 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. G94.
    Giroux E.: Une structure de contact, même tendue, est plus ou moins tordue. Annales Scientifiques de I’Ecole normale supérieure. (4) 27(6), 697–705 (1994)MathSciNetGoogle Scholar
  24. G15.
    E. Goodman. Lagrangian tori in \({{\mathbb{R}}^4}\) and \({S^2\times S^2}\). PhD thesis, Stanford University (2015).Google Scholar
  25. G85.
    Gromov M.: Pseudo holomorphic curves in symplectic manifolds. Inventiones Mathematicae 82(2), 307–347 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  26. G86.
    M. Gromov. Partial differential relations, volume 9 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)]. Springer, Berlin (1986).Google Scholar
  27. H04.
    Hind R.: Lagrangian spheres in \({S^2\times S^2}\). Geometric and Functional Analysis 14(2), 303–318 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. H14.
    R. Hind and S. Lisi. Symplectic embeddings of polydisks. Selecta Mathematica, (2014), 1–22.Google Scholar
  29. HLS97.
    Hofer H., Lizan V., Sikorav J.-C.: On genericity for holomorphic curves in four-dimensional almost-complex manifolds. The Journal of Geometric Analysis 7(1), 149–159 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  30. HWZ96.
    Hofer H., Wysocki K., Zehnder E.: Properties of pseudoholomorphic curves in symplectisations. I. Asymptotics. Annales de Inst. H. Poincaré Analyse Non Linéaire 13(3), 337–379 (1996)MathSciNetzbMATHGoogle Scholar
  31. HWZ96.
    Hofer H., Wysocki K., Zehnder E.: Properties of pseudoholomorphic curves in symplectisations IV: Asymptotics with degeneracies. Contact and Symplectic Geometry 8, 78–117 (1996)MathSciNetzbMATHGoogle Scholar
  32. I03.
    A. Ivrii. Lagrangian unknottedness of tori in certain symplectic 4-manifolds. PhD thesis, Stanford University (2003).Google Scholar
  33. K13.
    Kragh T.: Parametrized ring-spectra and the nearby Lagrangian conjecture. Geometry and Topology 17(2), 639–731 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  34. L76.
    Lees J. A.: On the classification of Lagrange immersions. Duke Mathematical Journal 43(2), 217–224 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  35. L95.
    Luttinger K. M.: Lagrangian tori in \({{\bf R}^4}\). Journal of Differential Geometry 42(2), 220–228 (1995)MathSciNetzbMATHGoogle Scholar
  36. M91.
    McDuff D.: The local behaviour of holomorphic curves in almost complex 4-manifolds. Journal of Differential Geometry 34(1), 143–164 (1991)MathSciNetzbMATHGoogle Scholar
  37. MS98.
    D. McDuff and D. Salamon. Introduction to symplectic topology. Oxford Mathematical Monographs, 2nd ed. The Clarendon Press Oxford University Press, New York (1998).Google Scholar
  38. MS12.
    D. McDuff and D. Salamon. J-holomorphic curves and symplectic topology, Vol. 52. American Mathematical Society, Providence (2012).Google Scholar
  39. N09.
    Nadler D.: Microlocal branes are constructible sheaves. Selecta Mathematica (N.S.) 15(4), 563–619 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  40. N09.
    Nemirovski S.: Lagrangian klein bottles in \({{\mathbb{R}}^{2n}}\). Geometric Functional Analysis 19(3), 902–909 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  41. P91.
    Polterovich L. V.: The Maslov class of the Lagrange surfaces and Gromov’s pseudo-holomorphic curves. Transactions of the American Mathematical Society 325(1), 241–248 (1991)MathSciNetzbMATHGoogle Scholar
  42. R09.
    Ritter A. F.: Novikov-symplectic cohomology and exact Lagrangian embeddings. Geometry and Topology 13(2), 943–978 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  43. RS93.
    Robbin J., Salamon D.: The Maslov index for paths. Topology 32(4), 827–844 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  44. S09.
    Shevchishin V. V.: Lagrangian embeddings of the Klein bottle and the combinatorial properties of mapping class groups. Izv. Ross. Akad. Nauk Ser. Mat. 73(4), 153–224 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  45. ST05.
    Siebert B., Tian G.: On the holomorphicity of genus two Lefschetz fibrations. Annals of Mathematics (2) 161(2), 959–1020 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  46. SW15.
    R. Siefring and C. Wendl. Pseudoholomorphic curves, intersections and Morse-Bott asymptotics. In preparation (2015).Google Scholar
  47. S59.
    Smale S.: Diffeomorphisms of the 2-sphere. Proceedings of the American Mathematical Society 10, 621–626 (1959)MathSciNetzbMATHGoogle Scholar
  48. V14.
    Vianna R.: On exotic Lagrangian tori in \({{\mathbb{CP}}^2}\). Geometry and Topology 18(4), 2419–2476 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  49. V16.
    Vianna R.: Infinitely many exotic monotone Lagrangian tori in \({{\mathbb{CP}}^2}\). Journal of Topology 9(2), 535–551 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  50. V16.
    R. Vianna. Infinitely many monotone Lagrangian tori in Del Pezzo surfaces. Preprint (2016), available at (2016).
  51. V06.
    Vidussi S.: Lagrangian surfaces in a fixed homology class: existence of knotted Lagrangian tori. Journal of Differential Geometry 74(3), 507–522 (2006)MathSciNetzbMATHGoogle Scholar
  52. V90.
    Viterbo C.: A new obstruction to embedding Lagrangian tori. Inventiones mathematicae 100(2), 301–320 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  53. W71.
    Weinstein A.: Symplectic manifolds and their Lagrangian submanifolds. Advances in Mathematics 6, 329–346 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  54. W81.
    Weinstein A.: Neighborhood classification of isotropic embeddings. Journal of Differential Geometry 16(1), 125–128 (1981)MathSciNetzbMATHGoogle Scholar
  55. W10.
    Wendl C.: Automatic transversality and orbifolds of punctured holomorphic curves in dimension four. Comment. Math. Helv. 85(2), 347–407 (2010)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  • Georgios Dimitroglou Rizell
    • 1
  • Elizabeth Goodman
    • 2
  • Alexander Ivrii
    • 3
  1. 1.Centre for Mathematical SciencesUniversity of CambridgeCambridgeUK
  2. 2.Department of MathematicsStanford UniversityStanfordUSA
  3. 3.IBM Research-Haifa, IBM R & D Labs in Israel, University of Haifa CampusHaifaIsrael

Personalised recommendations